Tornadoes · United States · Iowa · 2024
Unrated tornado, Newton to Newton Muni Arpt, Iowa, June 25, 2024
From Newton to Newton Muni Arpt, this Unrated tornado ran 0.3 miles across Jasper County on June 25, 2024, touching down at 4:32 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 25, 2024
- Touchdown
- 4:32 PM CDT (21:32 UTC)
- Lifted
- 4:34 PM CDT (21:34 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jasper County
- Touchdown point
- 41.723, -93.111
- Lift-off point
- 41.723, -93.105
- Record number
- 2406251532-01
What the Weather Service recorded
Scattered convection occurred throughout the day across the area as a weak cold front dropped slowly south across the area. By afternoon the front had largely stalled near the I-80 corridor and more vigorous convection developed along the front, fed by high instability exceeding 3000 J/kg and steep mid level lapse rates of 7 to 8 C/km. Storms first began near Newton and then back built towards the west along the boundary through the evening. Storms produced large hail and stretching resulted in a huge number of funnel clouds, including pictures with a least visible at the same time. Later in the evening a wave across Nebraska moved into Iowa, sweeping east along the instability gradient that the earlier evening convection developed on. A few damaging wind gusts occurred with this line of storms, however it remained sub severe most of the night.
This tornado was observed by several individuals and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.
This tornado was posted on social media and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 25, 2:49 PM CDT, 1 hour 43 minutes earlier. Its key messages:
- Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south.
- Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern.
- Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential
- Drying out this weekend with more seasonal temperature and humidity this weekend
Area forecast discussion, Jun 25, 2:49 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 249 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south. - Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern. - Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential - Drying out this weekend with more seasonal temperature and humidity this weekend && .DISCUSSION... Issued at 248 PM CDT Tue Jun 25 2024 Boundary has settled down into the state this afternoon with lingering isolated convection into southern Iowa. Temperatures have once again climbed into the low 90s over the southern two-thirds of Iowa outside the areas with clouds with heat index values hovering around 100 in most locations in central and southern Iowa. The convection in the south has persisted but coverage has slowly been decreasing into the early afternoon with a bit of a col region in the low levels moving into southern Iowa. However, another weak wave is currently over the Nebraska Sandhills and is forecast to move southeast into tonight helping to produce the upcoming weather across the state. Instability is once again very strong with the high dewpoints and temperatures but is still be suppressed by relatively warm mid level temperatures. CAMS have continued to produce some isolated to scattered convection starting late this afternoon near the boundary in an east west corridor across the central portion of the state. Low level shear is relatively weak and the main concern with these storms will be large hail with the initial updrafts and then possible strong to severe wind gusts as the storms mature. There is the possibility of a brief tornado during the development stage, but given the weak surface flow and low level shear, this threat remains very limited. However, with the high amounts of moisture, the storms may also produce locally heavy rainfall and perhaps an isolated flash flood event, but widespread heavy rainfall is not anticipated with these storms. As the evening progresses, the weak wave in Nebraska moves east with additional convection developing in eastern Nebraska into western Iowa. The HRRR has been steadfast since late yesterday in organizing this convection into a line and pushing it southeast through central and southern Iowa tonight along the instability gradient. More recently, the larger scale models also indicate an MCS developing as the low level jet intensifies this evening and passing through the state in similar fashion into tonight. Therefore, have increased the PoPs through this evening into the early morning hours central and south in anticipation of this convective system. Damaging winds will be the primary threat with the storms with hail as a secondary. The 0-3KM shear vector is marginal at 25-30kts, therefore any QLCS tornado threat may be somewhat limited. Otherwise, the other concern will be from heavy rainfall although the progressive nature of the system is likely to limit the overall flash flooding threat. This activity departs the south towards daybreak on Wednesday with drier and cooler air arriving from the north. Quiet conditions are then forecast through Wednesday into much of Thursday morning as subsidence and a drier airmass remain in place across much of the state. However, warm advection and increasing theta-e advection by later in the day and particularly Thursday night into early Friday is likely to lead to widespread convection into Iowa, particularly across the southern half of Iowa. Some redevelopment of storms may occur in the far south on Friday afternoon prior to a front passing through the entire forecast area, but it appears that a good portion of the area should remain dry. Cooler and drier conditions return for the weekend with relatively pleasant weather for outdoor activity. A return to more active weather is then anticipated into next week as upper flow becomes more west to southwest across the western half of the CONUS. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1249 PM CDT Tue Jun 25 2024 Anticipate convection becoming more widespread late this afternoon into the overnight across central and southern Iowa with local MVFR to IFR conditions in and around the showers and storms. Mainly VFR conditions across northern Iowa. Conditions are expected to improve by Wednesday morning as the storms move southeast and drier air arrives in the state. Surface winds remain light and variable but will be gusty in and around storms. The winds become northerly and increase by Wednesday morning behind a cold front. && .HYDROLOGY... Issued at 248 AM CDT Tue Jun 25 2024 Moderate to record river flooding is occurring or is forecast on the West Fork Des Moines River, mainstem Des Moines River and parts of the Cedar River basin. The greatest immediate concern is river forecasts from the Humboldt area down to Fort Dodge. The crest may come in lower than expected but still significant. We continue to assess the data including real-time, in-situ river flow measurements made by our partners at the U.S. Geological Survey (USGS) which help us in the river forecast process. Some of the USGS staff endure dangerous conditions to make these measurements because they sometimes require wading or boating into the floodwaters and swift currents. NASA SPoRT relative soil moisture (RSM) continues to show more limited capacity over northern Iowa mainly north of U.S. Highway 20. Fortunately, much of the rainfall for later today into tonight is forecast to fall south of Highway 20 where RSM is lower/more capacity is available. This is also where USGS daily and 7 day streamflows shows river basins in the normal percentile versus northern Iowa at much above of high streamflows. Thus, again suggesting some capacity for rainfall that falls later today into tonight. The next chance for rainfall will be later Thursday through Friday night. It remains to be seen what kind of flash flood risk may result with the latest WPC excessive rainfall outlook at slight (2 out of 4) for a good portion of Iowa. While the experimental Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF points to mainly within bank rises at the 10% chance exceedance level, it will depend on where and how much rain falls in the basins. This will ultimately determine whether a given river response is a quicker rise, higher or prolonged crest, or a slower fall. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ070-081-082- 092>094. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Zogg
Hazardous weather outlook, Jun 25, 4:00 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 400 PM CDT Tue Jun 25 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075- 083>086-095>097-262100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 400 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected at times from late this afternoon through tonight, primarily near to south of Highway 20. Severe storms are possible during this time with damaging winds and large hail the primary threats with initial storms into this evening, and damaging wind gusts possible in a secondary round overnight. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into evening. IAZ070-081-082-092>094-262100- Cass-Adams-Union-Taylor-Ringgold-Decatur- 400 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area this afternoon and evening. Please visit weather.gov/dmx for more details. Scattered thunderstorms are expected at times from late this afternoon through tonight. Severe storms are possible during this time with damaging winds and large hail the primary threats with initial storms into this evening, and damaging wind gusts possible in a secondary round overnight. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into evening.
In the hours before
Special weather statement, Jun 25, 4:02 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 402 PM CDT Tue Jun 25 2024 IAZ044>050-057>062-070>075-252315- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 402 PM CDT Tue Jun 25 2024 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... A weak boundary is sitting east west across central Iowa. Showers and isolated thunderstorms are possible this afternoon. Due to the amount of heat and humidity in the air, some funnel clouds or a brief weak tornado is possible this afternoon and early evening. WHAT...Funnel clouds are possible due to current atmospheric conditions. These funnel clouds are typically brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. WHERE...Counties across Central Iowa WHEN...4 to 8 pm IMPACTS...None expected with funnel clouds but if a brief tornado occurs, then some damage will be possible. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted, report it to the National Weather Service. If a tornado warning becomes necessary to be issued, take appropriate action and seek shelter immediately. REV
Local storm report, Jun 25, 4:32 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
432 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Funnel Cloud 1 NE Lambs Grove 41.71N 93.06W
06/25/2024 Jasper IA Storm Chaser
&&
MPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
9.5 hours before the tornado, 217 km from the path. June 25, 2024.
- Mixed-layer CAPE
- 2135 J/kg
- Mixed-layer CIN
- -175 J/kg
- Surface CAPE
- 2781 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.4
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Newton Municipal (TNU), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 51 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 25, 2024
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 25 | 2:25 AM CDT | EF1 | Menominee, WI | 9.0 | 83 | |||
| June 25 | 4:41 PM CDT | Unrated | Jasper, IA | 0.6 | 50 | |||
| June 25 | 4:48 PM CDT | Unrated | Polk, IA | 0.1 | 30 | |||
| June 25 | 5:03 PM CDT | EF1 | Jackson, IA | 0.9 | 50 | |||
| June 25 | 5:25 PM CDT | EF0 | Linn, IA | 0.5 | 50 | |||
| June 25 | 5:30 PM CDT | Unrated | Jones, IA | 0.1 | 10 | |||
| June 25 | 5:50 PM CDT | Unrated | Jones, IA | 0.8 | 10 | |||
| June 25 | 6:11 PM CDT | EF0 | Madison, NE | 1.8 | 50 | |||
| June 25 | 6:24 PM CDT | EF0 | Madison, IA | 1.4 | 50 | $2,000 | ||
| June 25 | 6:49 PM CDT | Unrated | Madison, IA | 0.2 | 30 | |||
| June 25 | 6:51 PM CDT | Unrated | Madison, NE | 0.5 | 30 | |||
| June 25 | 8:47 PM MDT | EF3 | Grant, NE | 40.0 | 500 | 1 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.